Lake-Effect Snow, Kalkaska
- When
- April 7, 6:00 PM EST to April 8, 9:00 AM EST
- Where
- Kalkaska forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
One last burst of lake effect snow dumped 6 to 8 inches of accumulation on western and central Kalkaska County on the night of the 7th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
One last burst of lake effect snow dumped 6 to 8 inches of accumulation on western and central Kalkaska County on the night of the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 7, 5:24 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
624 PM EDT SAT APR 7 2007
.AVIATION...ONE LAST BURST OF HEAVIER LAKE EFFECT SNOW WILL OCCUR
TONIGHT...MAINLY THIS EVENING...CONCENTRATED IN THE TVC AREA.
OCCASIONAL LIFR CONDITIONS WILL OCCUR IN TVC. APN/PLN WILL BE FASTER
TO IMPROVE...WITH OCCASIONAL IFR CONDITIONS THIS EVENING...THEN
STAYING LARGELY MVFR. SLIGHTLY LESS COLD AIR FOR SUNDAY MEANS LESS
LAKE EFFECT SNOW. TVC WILL SPEND THE DAY RIDING THE RAGGED EDGE OF
IFR/MVFR...APN/PLN MVFR TO EVEN VFR.
ZOLTOWSKI
&&
.UPDATE...ISSUED 604 PM...
AS MUCH AS I WOULD LIKE TO KEEP THE FORECAST HEADLINE- FREE...I DO
NOT THINK THAT WOULD BE WISE. LAKE EFFECT SNOW (LES) HAS INCREASED
IN INTENSITY IN THE LATE AFTERNOON HOURS...COINCIDENT WITH A SMALL
AREA OF COLDER CLOUD TOPS ON IR IMAGERY DROPPING IN FROM THE NORTH.
LELAND REPORTED 2 INCHES OF SNOW IN THE LAST 2 HOURS...AND THOUGH
THAT MAY BE AS BAD AS IT GETS...THAT/S STILL RATHER UNPLEASANT. 18Z
NAM SHOWS A PERSISTENT 1000-850MB CONVERGENCE BULLSEYE OVER THE
LEELANAU THRU 09Z. HOWEVER...PRECIP WILL STILL DIMINISH WITH TIME
TONIGHT...AS POCKET OF COLD 850MB TEMPS (TO -15C) EXITS TO THE SOUTH
AFTER 00Z.
WILL ISSUE LES ADVISORY FOR BENZIE EAST TO KALKASKA...AND NORTH TO
CVX...THRU 09Z/5 AM. LATE AFTERNOON AND NIGHTTIME ACCUMS WILL BE
LOCALLY 4 INCHES ALONG THE SOUTH AND EAST EDGE...LOCAL 6 INCH ACCUMS
IN LEELANAU.
ZOLTOWSKI
&&
.PREV DISCUSSION ISSUED 310 PM SAT APR 7...
SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING PESKY
ISENTROPIC ASCENT IN THE 290K-300K LAYER PERSISTING ACROSS THE
REGION...AND IS JUST A BIT SLOW TO DWINDLE. SAME IS TRUE FOR THE H8
TEMPS WHICH ARE HANGING AROUND -14C...BUT STILL WARMING. WITH
INVERSION HEIGHTS OFF ACARS/TAMDAR SOUNDINGS AROUND 5KFT AROUND
TVC...DECREASING TO ROUGHLY 3.5KFT IN EASTERN UPPER...IT IS CLEAR
THAT THE WHOLE GRADUALLY DIMINISHING IDEA IS EXACTLY
THAT...GRADUALLY TRYING TO DIMINISH. THESE LES PARAMETERS HAVE
ALLOWED THREE SEPARATE TRANSIENT BANDS OF MODERATE SNOW TO PERSIST.
OTHERWISE...VISIBILITIES BETWEEN 1-4 MILES WAS COMMON.
FORECAST CONCERNS THROUGH SUNDAY ARE LES TRENDS AND TEMPERATURES.
ALSO...WINDS ARE A CONCERN ON MARINE WATERS.
TONIGHT...UPPER LOW DEEPENS OFF THE NEW ENGLAND COAST IN
CONJUNCTION WITH SFC CYCLOGENESIS OCCURRING THE ATLANTIC COAST.
THIS WILL WEAKEN/PULL SHORTWAVE ENERGY EASTWARD AND SLOWLY OUT OF
NRN MICHIGAN TONIGHT. DOWNWARD MOTIONS PORTRAYED BY THE MODELS MAY
NOT BE ALL THAT CORRECT...AS EVEN THOUGH PROGS SUGGEST AN END TO
WEAK ISENTROPIC ASCENT BY EARLY EVENING...THERE REMAINS PATCHY MID
LEVEL MOISTURE WELL UPSTREAM. THIS SHOULD NOT HAVE TOO MUCH EFFECT
ON THE ONGOING LES...BUT IT WILL CERTAINLY NOT HURT. H8 TEMPS ARE
NOW NOT EXPECTED TO WARM ALL THAT MUCH MORE OVERNIGHT...REMAINING
AROUND -14C UNDER CYCLONIC...STILL DEEP...MOISTURE BETWEEN H8-H5.
INVERSION HEIGHTS ARE STILL EXPECTED TO FALL TO AROUND 3500 FEET
ALL AREAS. THE RESULT OF THESE LES PARAMETERS WILL BE FOR THE LAKE
EFFECT SNOW TO CONTINUE IN GENERAL NNW FLOW REGIMES OVERNIGHT.
TOTAL SNOWFALL WILL BE A BIT HIGHER UNDER THE MORE SLOWLY
DETERIORATING LES CONDITIONS. WILL GO WITH 1-2 INCHES FAR WESTERN
CHIP/MACK COUNTIES OF EASTERN UPPER...AND 1-3 INCHES NW LOWER. THE
GREATEST SNOWFALL CENTERED AROUND THE TRAVERSE CITY...KALKASKA...
MANCELONA AND MANTON COMMUNITIES. LOWS WILL FALL INTO THE TEENS
MOST AREAS.
SUNDAY...DRIER AIR MAY ALREADY BE MOVING IN FROM THE SW BY
DAYBREAK...IN THE MID LEVELS (CURRENTLY SEEN OUT OVER SW
WISCONSIN). AS MID LEVEL UPPER LOW PULLS FURTHER EAST...SOME OF
THIS DRIER MID LEVEL AIR WILL WORK ITS WAY INTO NRN MICHIGAN.
MODELS ARE DEPICTING SOME WEAK H7-H5 -DIVQ TRYING TO PRESS INTO
THE REGION ON FAR BACKSIDE OF UPPER LOW...BUT WITH MID LEVEL
HEIGHTS SUGGESTED TO RISE...ONE WOULD THINK THAT OVERALL DOWNWARD
MOTIONS WOULD BE THE MAIN PLAYER. EITHER WAY...1000-850MB WINDS
OUT OF THE NW AT 10-20KT (BUT BACKING WINDS IN RESPONSE TO
ADVANCING SFC RIDGING AND ANTICYCLONIC FLOW) AND H8-H5 MOISTURE
FOR THE MAJORITY OF THE DAY >70%...WILL KEEP PERSISTENT LES GOING
IN THESE NW SNOW BELTS. INTENSITIES OF THE SNOWFALL SHOULD BE
LIGHTER...ESPECIALLY WELL DOWNWIND OF THE BANDS...WHERE FLURRIES
MAY ACTUALLY BE THE ONLY INTENSITY SEEN. OVERALL LACK OF MOISTURE
AND INSTABILITY WOULD PREVENT ANYTHING OTHER THAN FLURRIES. WILL
JUST GO WITH SCATTERED LIGHT SNOW SHOWERS FOR NOW. MINIMAL WARM
ADVECTION IN THE LOW LEVELS AND A MOSTLY CLOUDY SKY WILL KEEP
TEMPERATURES FROM REACHING 30F MOST PLACES...SO THE COLDER WEATHER
WILL HOLD. SMD
LATER PERIODS...CONCERNS REVOLVE AROUND DIMINISHING LAKE
EFFECT...THEN A STRONG STORM SYSTEM AND THE POTENTIAL FOR
SIGNIFICANT SNOW ACCUMULATIONS FOR THE MIDDLE OF THE UPCOMING WEEK.
SUNDAY NIGHT AND MONDAY...THERMAL TROUGH WILL CONTINUE TO BE
PERSISTENT ACROSS NORTHERN MICHIGAN THROUGH THIS PERIOD. FAVORABLE
850-700MB RH IS ON THE WANE SUNDAY NIGHT...BUT INVERSION HEIGHTS
REMAIN UP AROUND 4KFT. WITH THE THERMAL TROUGH...WOULD ANTICIPATE
SOME SEMBLANCE TO LAKE EFFECT SNOW CONTINUING THROUGH MONDAY...BUT
WITH DECREASING MOISTURE AND SUPPORT...ONLY MINOR SNOW ACCUMULATIONS
ARE LIKELY. NO REAL GREAT SHORTWAVES ARE AVAILABLE TO PROVIDE ANY
ENHANCEMENT EITHER. WINDS WILL BACK FROM THE NORTHWEST TO THE
WEST-NORTHWEST BY 12Z MONDAY. THUS...WILL SEE SNOW SHOWERS IN THE
TYPICAL SNOWBELT AREAS OF NORTHWEST LOWER AND EASTERN UPPER
MICHIGAN. LOWS WILL FALL INTO THE UPPER TEENS TO LOWER 20S...WITH
HIGHS GETTING CLOSE TO...BUT NOT EXCEEDING THE FREEZING MARK.
MONDAY NIGHT...LOW AND MID LEVEL RIDGING BUILDS INTO THE CENTRAL
GREAT LAKES...PUTTING AN END TO THE LAKE EFFECT SNOW. A FEW FLURRIES
MAY SURVIVE INTO THE EVENING...BUT WILL LEAVE THEM OUT OF THE
FORECAST FOR NOW. OTHERWISE...THE COLDEST NIGHT OF THE WEEK EXPECTED
AS WINDS BECOME LIGHT AND A FEW BREAKS IN THE CLOUD COVER ARE
POSSIBLE. LOW TEMPERATURES WILL REACH THE TEENS IN MOST
LOCATIONS...WITH 20S NEAR THE LAKE SHORES.
TUESDAY THROUGH FRIDAY...A LULL IN THE WEATHER WILL CONTINUE TUESDAY
WITH RIDGING OVER THE AREA...BEFORE THE CONCERN SHIFTS TO A SYSTEM
WITH STRONG DYNAMICS EMERGING OUT OF THE CENTRAL PLAINS AND TRACKING
ACROSS THE SOUTHERN GREAT LAKES REGION. ECMWF CONTINUES TO BE THE
FARTHER NORTH SOLUTION...WITH POTENTIAL FOR SIGNIFICANT SNOWS ACROSS
NORTHERN MICHIGAN...WHILE GFS IS FARTHER SOUTH PRODUCING LIGHTER
SNOWS. REGARDLESS...LOOKS LIKE A ROUND OF WET SNOW FOR MOST...BUT
AMOUNTS WILL DEPEND HEAVILY ON THE TRACK OF THE STORM. HPC IS SIDING
WITH THE FURTHER SOUTH SOLUTION AS OF RIGHT NOW...WITH THE BULK OF
OUR PRECIPITATION COMING LATE WEDNESDAY AND WEDNESDAY NIGHT. WITH
CLOUDS AND PRECIPITATION IN THE AREA...AND BEING STUCK ON THE NORTH
SIDE OF THIS SYSTEM...TEMPERATURES WILL CONTINUE TO REMAIN 10 TO 20
DEGREES BELOW NORMAL. THE SYSTEM ON WEDNESDAY IS A FAST MOVER...AND
SURFACE/MID LEVEL RIDGING CROSSES THE AREA THURSDAY NIGHT AND
FRIDAY...PROVIDING DRIER CONDITIONS...AND MODERATING TEMPERATURES
TOWARDS THE TAIL END OF THE WEEK AS THE MODELS ARE NOW TRYING TO
BRING ANOTHER STRONG STORM SYSTEM ACROSS MICHIGAN FRIDAY NIGHT AND
SATURDAY. THE WINTRY PATTERN SHOWING LITTLE SIGNS OF GIVING UP THE
FIGHT.
KAS
&&
.APX WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW ADVISORY...THRU 5 AM...MIZ019>021-025>027.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 619 PM EDT SAT APR 7 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-081000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 619 PM EDT SAT APR 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN...AS WELL AS PORTIONS OF LAKE HURON...LAKE MICHIGAN...AND LAKE SUPERIOR. .DAY ONE...TONIGHT LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO IMPACT PARTS OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN TODAY AND TONIGHT. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER STORM SYSTEM IS EXPECTED TO DEVELOP ACROSS THE LOWER OHIO RIVER VALLEY REGION ON TUESDAY. ALTHOUGH MANY UNCERTAINTIES EXIST CONCERNING THE TRACK OF THIS STORM...THERE IS A POTENTIAL FOR ADDITIONAL ACCUMULATING SNOWFALL...PARTICULARLY ACROSS NORTHERN LOWER MICHIGAN WEDNESDAY INTO THURSDAY. STAY TUNED FOR LATER UPDATES ON THIS DEVELOPING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. JZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
553 PM EDT SAT APR 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW LELAND 45.02N 85.77W
04/07/2007 M4.0 INCH LEELANAU MI TRAINED SPOTTER
12 HR TOTAL THRU 6 PM.
&&
SWRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
625 PM EDT SAT APR 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM SNOW ALBA 44.98N 84.97W
04/07/2007 M6.5 INCH ANTRIM MI TRAINED SPOTTER
24 HR TOTAL THRU 6 PM. SNOWDEPTH 14 INCHES.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
647 PM EDT SAT APR 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 10 S PARADISE 46.49N 85.03W
04/07/2007 M6.0 INCH CHIPPEWA MI TRAINED SPOTTER
24 HR TOTAL THRU 6 PM. SNOWDEPTH 14 IN.
0600 PM SNOW RUDYARD 46.23N 84.60W
04/07/2007 M3.0 INCH CHIPPEWA MI TRAINED SPOTTER
24 HR TOTAL THRU 6 PM. SNOWDEPTH 10 IN.
&&
SWRThe national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28336.